What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 10:17 PM CST, 13 minutes earlier.
Area forecast discussion, Jul 21, 10:17 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1117 PM CDT Fri Jul 21 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CDT Fri Jul 21 2017
Quasi-stationary front undulating generally west-to-east acrs
central IA and lingering outflow boundaries on northern fringe of
ongoing heat dome, to be focus of occasional rounds of severe and
heavy rain producing thunderstorms through at least Saturday
morning. Northwest flow still on track to bring about a reprieve
from the storms, heat and humidity by late Sunday and into early
next week. Until then, severe storms and flooding rains possible for
select areas of the CWA, and resultant river flooding.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Jul 21 2017
Tonight...Will keep ongoing heat headlines going through Saturday
evening with lag in cooler, less humid post-frontal air not coming
until late Sunday. But with the ongoing caveat that temporary bouts
of storms, cooled outflow and convective debris will produce some
passing breaks in the excessive heat.
Earlier issued afternoon AFD update still on track, and watching
upstream convection acrs western into central IA for further
development and eventual convective watch coming. Outflow boundary
from passing showers/storms to the north and northeast, colliding
with main quasi-stationary front and holding it up from near Sioux
Falls...down to along the I80 corridor in the local area. This opens
up at least the north half of the fcst area, if not more, to
thunderstorms complexes from late this afternoon and into the
evening. Enhanced severe storms possible along the outflow boundary,
along with earlier concerns of bowing segments possibly producing 70
to 80 MPH winds at the apex. With more than one upstream
MCV/circulation seen on Visible and LLVL water vapor imagery, there
could be several "waves" of storms tonight. Also, concerns of
slightly elevated storms firing on nose of nocturnal LLJ up and over
lingering boundaries, then propagating along the same paths for
localized swaths of very heavy rainfall. Current indications suggest
that areas most susceptible for this phenomena are along and north
of the current instability gradient/I80 corridor. Thus, like
mentioned with earlier update, have gone ahead and expanded the
Flash Flood Watch for tonight for areas generally along and north of
I80. Could see localized swaths of 3-5 inches in these areas or even
more if the above mentioned training scenario unfolds and persists
longer into Sat morning.
Saturday...Just see some lingering non-severe storms or showers along
the front in the southern to eastern CWA for portions of Sat morning
and midday, then the front lights up mainly along and south of the
CWA later Sat afternoon and evening. Cool and less humid air lag
even behind the front will make for one more hot day. ..12..
.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Jul 21 2017
Quick summary of the longer term, cooler and drier conditions still
on track for Late Sunday into early next week. Highs in the 70s to
low 80s for Monday and possibly Tue. Then warmer temps to try and
build back toward the area later in the week. Precip chances also
return by Wednesday night or Thu.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1115 PM CDT Fri Jul 21 2017
Episode or two of MVFR conditions possible at the DBQ terminal due
to thunderstorms until 22/08Z. Skies will then slowly clear with
VFR conditions with winds shifting to the west and northwest by
daybreak with fair skies as high pressure moves in through the day
Saturday.
&&
.HYDROLOGY...
Issued at 330 PM CDT Fri Jul 21 2017
Maquoketa River and Wapsipinicon River... Currently below action
stage. Forecast is for significant rises and the possibility of
minor to moderate flooding developing within the next 24 hrs, but
this is largely based upon WPC 24 hr rain amounts which is 1.5 to
over 2 inches across these basins. Have issued a flood watch for
Independence, Manchester and Maquoketa since these sites based on
forecast rainfall are shown to go above flood stage within the next
24 hrs, and less than 50 percent confidence due to uncertainty on
rainfall amounts. Flooding is also shown at Dewitt and Anamosa Shaw
Rd, but these are not shown to go above FS until late in the weekend
thus far enough out and low confidence precludes anything from just
mention in AFD right now.
Rock River... Flooding is occurring along much of the Rock River
except for Moline due to routed water from recent heavy rainfall.
Additional heavy rainfall of 1.5 to 2.5 inches was used in the
generation of afternoon forecasts, which results in major flooding
at all 3 forecast points in our HSA... (Como, Joslin and Moline)
cresting late in the weekend or early next week based on this
additional rainfall. If this widespread heavy rain does not
materialize, then forecasts crests will be much lower.
Pecatonica River... River is approaching FS, and is forecast to
crest into moderate flood stage by the middle of next week.
Confidence is greatest on reaching minor flood stage, and should the
heavy rainfall not materialize over the next 24 hrs then the crest
will be lower.
Mississippi River... Rising tributary rivers over north of I-80
will likely lead to rises on the Mississippi River mostly next
week and especially from Quad Cities on southward. At this time
most are significant within bank rises or near action stage, and
these rises too are dependent on axis of heavy rainfall over the
24+ hrs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 9 AM CDT Saturday for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
Linn-Muscatine-Scott.
Excessive Heat Warning until 8 PM CDT Saturday for Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
Muscatine-Scott-Van Buren-Washington.
Heat Advisory until 8 PM CDT Saturday for Benton-Clinton-Jones-
Linn.
IL...Flash Flood Watch until 9 AM CDT Saturday for Bureau-Carroll-
Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.
Excessive Heat Warning until 8 PM CDT Saturday for Hancock-
Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.
Heat Advisory until 8 PM CDT Saturday for Bureau-Putnam-
Whiteside.
MO...Excessive Heat Warning until 8 PM CDT Saturday for Clark-
Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Nichols
HYDROLOGY...McClureHazardous weather outlook, Jul 21, 3:58 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
458 PM CDT Fri Jul 21 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
458 PM CDT Fri Jul 21 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
Thunderstorms will continue to develop and move across portions of
the Outlook Area this afternoon and evening. The environment is
conducive for severe weather with damaging winds, tornadoes, flash
flooding and large hail as the main threats. A few supercell
thunderstorms are possible this afternoon and evening, before one
or more bow echoes develop and move across the area later this
evening. Some of these storms could be fast moving. Later tonight,
storms are expected to be slower moving, and possibly move across
the same areas. This may produce localized flash flooding. A Flash
Flood Watch is in effect tonight for areas generally along and
north of the Interstate 80 corridor.
The Rock and Pecatonica rivers are experiencing, or will
experience moderate to major flooding. Please see the latest
River Flood Statements and Flood Warnings for details.
Hot and humid weather will continue into this evening, with
heat indices up to 110 degrees south of Highway 30. Excessive
heat warnings and heat advisories remain in effect for most of
the outlook area through Saturday.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Additional rounds of thunderstorms are possible Saturday,
especially along and south of the Highway 34 corridor. Then
isolated thunderstorms are possible on Sunday afternoon. Severe
weather is possible for both these periods, but confidence on
timing and favored locations remains low. If severe storms do
occur Saturday, the main threats would be damaging winds and
flash flooding. Large hail may be more of a threat on Sunday
afternoon.
Hot and muggy conditions will continue Saturday, with afternoon
heat indices up to 110 degrees south of Highway 30.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon through the early
morning hours.
12
In the hours before
Local storm report, Jul 21, 7:48 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HEAVY RAIN SW STOCKTON 42.35N 90.01W
07/21/2017 M1.66 INCH JO DAVIESS IL TRAINED SPOTTER
0847 PM HEAVY RAIN 1 SSE EDGEWOOD 42.63N 91.39W
07/21/2017 M1.88 INCH DELAWARE IA TRAINED SPOTTER
&&
DCSpecial weather statement, Jul 21, 9:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1006 PM CDT Fri Jul 21 2017
IAZ040>042-052>054-066-ILZ001-002-007-009-220615-
Buchanan-Delaware-Dubuque-Linn-Jones-Jackson-Clinton-Jo Daviess-
Stephenson-Carroll-Whiteside-
Including the cities of Independence, Manchester, Dubuque,
Cedar Rapids, Anamosa, Maquoketa, Clinton, Galena, Freeport,
Mount Carroll, and Sterling
1006 PM CDT Fri Jul 21 2017
...Areas of Thunderstorms to continue through 1 AM...
Thunderstorms are redeveloping along an elevated boundary in Northeast
Iowa and Northwest Illinois. These storms may train or follow each other,
which may result in some additional locally heavy rainfall amounts up
to 1 inch, though most amounts will tend to be much less than a half
inch. Locations that pick up the heaviest rain amounts may experience
additional water issues due to the already saturated ground. The strongest
storms may produce small hail, possibly up to the size of pennies. Gusty
winds up to 40 MPH may also occur.
Nichols
Local storm report, Jul 21, 9:15 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD CEDARVILLE 42.38N 89.64W
07/21/2017 STEPHENSON IL LAW ENFORCEMENT
PORTIONS OF SEVERAL COUNTY ROADS BARRICADED DUE TO HIGH
WATER. TIME ESTIMATED BY RADAR.
&&
RP KINNEYLocal storm report, Jul 21, 9:28 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 1 N LENA 42.40N 89.83W
07/21/2017 STEPHENSON IL EMERGENCY MNGR
HIGHWAY 73 AT LOUISA ROAD CLOSED DUE TO FLOODING. TIME
ESTIMATED BY RADAR.
&&
RP KINNEYSpecial weather statement, Jul 21, 9:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1043 PM CDT Fri Jul 21 2017
ILZ017-018-220445-
Bureau-Putnam-
Including the cities of Princeton and Hennepin
1043 PM CDT Fri Jul 21 2017
...Strong gusty winds possible through 11:30 PM...
Thunderstorms moving southeast may produce gusty winds for the next
hour of 30 to possibly gusts to near 50 MPH. Motorists with high profile
vehicles should take be prepared from the impact of gusty winds while
driving. Secure any loose items outside.
Nichols
Local storm report, Jul 21, 9:50 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM HEAVY RAIN 3 ENE ROCK FALLS 41.80N 89.64W
07/21/2017 M1.61 INCH WHITESIDE IL TRAINED SPOTTER
&&
BILLN